Hail, Carter
- When
- June 23, 1:46 PM CST
- Where
- Carter County, 1.41 mi W of Ardmore
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.173, -97.164
An isolated severe storm formed along a cold front in south central Oklahoma on the afternoon of the 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An isolated severe storm formed along a cold front in south central Oklahoma on the afternoon of the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 11:47 AM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1247 PM CDT Fri Jun 23 2017 .DISCUSSION... The 18Z aviation discussion follows.... && .AVIATION... A very strong (by June in the southern Plains standards) cold front extended approximately from KMKO to KSRE to KLAW to KLTS at 18Z. This front will continue to advance toward the south this afternoon through tonight, moving well into Texas by Saturday morning. Rather strong north to northeast winds will follow the front today. Scattered TSRA are expected to develop this afternoon near the front, but the chances of these storms affecting any of our TAF sites are quite low. Later tonight, probably around 06Z, new (elevated) convection is forecast to develop near I-40 across the western half of Oklahoma. These storms are likely to accumulate into a storm complex, and spread/move southeast through Saturday morning. TSRA are therefore likely at KHBR, KLAW, and KSPS late tonight into Saturday morning...and may last for quite a while after they begin. CmS && .PREV DISCUSSION... /issued 1143 AM CDT Fri Jun 23 2017/ UPDATE... Updated forecast to decrease POPs (in general) and adjust hourly temperatures, raising max temperature forecasts in some areas. DISCUSSION... Despite the showers in northwest Oklahoma and the elevated showers in the southwest, the trend of the high-resolution models has been drier for this afternoon. And with only a little cumulus development so far, this trend makes sense. Have generally decreased POPs across the area, although keeping chances a bit higher than high-resolution models would suggest with the developing instability, decreasing CIN and a surface boundary. The cold front has moved southeast of I-44, but temperatures continue to be a bit warmer than the hourly grids suggested. Temperature grids will be complicated today with the frontal timing, but still mostly sunny skies continuing to warm temperatures. PREV DISCUSSION... /issued 635 AM CDT Fri Jun 23 2017/ AVIATION... 23/12Z TAFs. Primarily VFR forecast will continue. Post frontal MVFR cigs possible mainly northern Oklahoma terminals through 18Z. Gusty north and northeast winds will be seen behind the front as it steadily progresses south through the afternoon with winds subsiding after 00Z. MVFR conditions will be forecast mainly southern Oklahoma and KSPS this evening and overnight associated with higher chances for TSRA. PREV DISCUSSION... /issued 353 AM CDT Fri Jun 23 2017/ DISCUSSION... Last evenings convection dissipated over northwest Oklahoma which resulted in a heat burst being detected at the Arnett Mesonet site. Was somewhat unusual event in that there was not substantial low level jet, and the stronger gusts (25 to 35 mph) were from the north and northeast. Temperature/dewpoint was respectable. Cold front making its way into far northwest Oklahoma early this morning with a steady progression south and east through the day expected. Some acceleration possible late this morning and this afternoon as s/wv trough currently moving through Colorado progresses eastward. This trough will also allow scattered storms to develop near and north of the front. Cooling/impacts already being seen with convective trends from eastern Colorado south and east into the OK/TX Panhandles. Confidence not high that we will see storms all day, with perhaps a lull in activity mid morning to early afternoon and then redevelopment as strong central/southern Oklahoma 700-600 inversion erodes. Various runs of the WRF most aggressive at cooling mid-level temperatures and thus produces widespread vigorous convection across much of southern Oklahoma into northern Texas this evening and tonight. Thinking this may be overdone given spread of high-res forecast soundings. We will have highest PoPs across far southern Oklahoma and northern Texas where convergence just north of surface front will coincide with mid level cooling this evening/tonight. With developing northwest flow tomorrow through early next week, rain chances will stay mainly over far western Oklahoma and adjacent parts of northern Texas. However, majority if not all rain may stay west of our CWA on higher terrain. By midweek, flow becomes more zonal resulting in return to more of a southerly wind component and increase in temperatures and dewpoints. Passing s/wvs in fast flow to our north may allow for Kansas convection to build down into low level jet Tuesday night through Wednesday night and affect northern/central Oklahoma. There are hints at a stronger and higher amplitude trough to move through central U.S. late next week but timing differences among models will preclude inclusion of PoPs. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 61 82 60 82 / 30 10 10 10 Hobart OK 62 81 62 80 / 30 20 20 20 Wichita Falls TX 65 81 64 83 / 40 40 30 20 Gage OK 57 80 59 78 / 10 10 20 30 Ponca City OK 59 82 59 82 / 10 0 10 10 Durant OK 66 81 64 85 / 60 40 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 26/23/23
Hazardous Weather Outlook National Weather Service Norman OK 1200 PM CDT Fri Jun 23 2017 OKZ004>048-050>052-TXZ083>090-241700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1200 PM CDT Fri Jun 23 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a Slight Risk of severe storms this afternoon and this evening across portions of southeastern Oklahoma. Location... The Slight Risk area is near and southeast of a line from Ringling to Davis to Ada to Calvin. There is also a Marginal Risk for adjacent areas of north Texas and Oklahoma, generally southeast of a line from Benjamin to Burkburnett Texas, to Walters, Marlow, Norman and Stroud Oklahoma. Timing... Between 3 PM and 9 PM. Impacts... Winds of 70 mph and half dollar size hail. Discussion... Instability will increase across southeastern Oklahoma ahead of a cold front moving through the area. Scattered thunderstorms will likely develop near the cold front this afternoon and spread southeast as the front moves southeast. Instability this afternoon and early evening in southeast Oklahoma will be high enough for the potential of isolated severe thunderstorms. Wind shear is relatively weak, so individual severe thunderstorms are expected to be short-lived. The severe weather potential will diminish by mid evening as the front moves farther south into Texas. Scattered thunderstorms are also expected north of the cold front, persisting into the early morning hours Saturday. The severe weather potential of these storms will be low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms will remain possible Saturday through early next week, especially across western Oklahoma. Strong gusty winds and heavy rain will be possible with the stronger storms. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
159 PM CDT FRI JUN 23 2017
OKZ046-231945-
Carter OK-
159 PM CDT FRI JUN 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Carter County Until
245 PM CDT...
AT 158 PM CDT, a strong thunderstorm was located near Springer,
moving southeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Ardmore, Dickson, Springer, Gene Autry and Lake Murray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3428 9724 3434 9717 3426 9693 3418 9694
3417 9697 3407 9697 3407 9714
TIME...MOT...LOC 1858Z 323DEG 9KT 3426 9715
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
238 PM CDT FRI JUN 23 2017
OKZ047-232015-
Johnston OK-
238 PM CDT FRI JUN 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Johnston County Until 315
PM CDT...
AT 237 PM CDT, a strong thunderstorm was located 4 miles northeast of
Reagan, moving southeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3415 9662 3416 9664 3417 9664 3416 9665
3438 9679 3449 9661 3432 9640 3428 9641
TIME...MOT...LOC 1937Z 323DEG 11KT 3438 9665
..speg.The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710776, 710777.